Texas, 2005

Hail in Texas, February 27, 2005

February 27, 2005 · NWS MAF · 2 events in 2 counties and zones

An isolated supercell thunderstorm developed near a dryline and cold front intersection over the northeastern Permian Basin of west Texas during the early evening hours of the 27th. This storm resulted in large hail up to the size of golfballs as it tracked southeast across Borden and Howard Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An isolated supercell thunderstorm developed near a dryline and cold front intersection over the northeastern Permian Basin of west Texas during the early evening hours of the 27th. This storm resulted in large hail up to the size of golfballs as it tracked southeast across Borden and Howard Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 27, 1:31 PM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Feb 27, 1:31 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
131 PM CST SUN FEB 27 2005

.SHORT TERM...
MID LEVEL MOISTURE...HEATING...AND INCREASINGLY STEEP LAPSE
RATES YIELDING AC OVER A GOOD PORTION OF THE CWA THIS AFTERNOON.  A
FRONTAL BOUNDARY WAS PUSHING SOUTH ACROSS THE EAST CENTRAL NEW
MEXICO PLAINS...AND TEXAS PANHANDLE...WHILE SURFACE LOW PRESSURE
CENTER OVER THE PANHANDLE CONTINUED TO DEVELOP SOUTH WITH IT.  SOME
ENHANCEMENT SEEN IN WATER VAPOR IMAGERY OVER CENTRAL NEW MEXICO...
AHEAD OF SHORTWAVE TROUGH TRANSLATING SOUTHEASTWARD INTO THE BASE OF
UPPER TROUGH NOW RESIDING OVER THE AREA.

EXPECT TO SEE AC BECOME MORE WIDESPREAD THIS AFTERNOON AS FRONTAL
BOUNDARY ENTERS THE NORTHERN CWA AND SHORTWAVE TROUGH APPROACHES.
ALTHOUGH LOWER LEVELS ARE QUITE DRY...LOW LEVEL CONVERGENCE ALONG
FRONTAL BOUNDARY...ALONG WITH H7 TO H5 LAPSE RATES BETWEEN 8 AND 8.5
C/KM...SHOULD YIELD THE ABOVE CLOUD COVER IN ADDITION TO WIDELY
SCATTERED THUNDERSTORMS.  WENT AHEAD AND UPPED POPS TO 30 PERCENT
FROM NORTHERN LEA COUNTY...SOUTHEASTWARD THROUGH THE WESTERN LOW
ROLLING PLAINS.  WHITTLED THE CHANCES DOWN TO ISOLATED FROM THE
GUADALUPE MTNS...EASTWARD ACROSS THE PERMIAN BASIN.  LOW LEVEL SHEAR
IS VERY GOOD...SO A FEW OF THESE STORMS COULD PRODUCE HAIL...IF NOT
STRONG WINDS SINCE FORECAST SOUNDINGS INDICATING INVERTED V
CHARACTERISTICS.  WILL SAY THE HAIL IS THE MORE LIKELY OF THE TWO
DUE TO THE CERTAINTY OF THE COLD POOL ALOFT...AS OPPOSED TO THE
UNCERTAINTY OF THE AMOUNT OF INSTABILITY.

WHATEVER DOES DEVELOP THIS EVENING SHOULD DWINDLE TO SHOWERS OVER
THE WESTERN LOW ROLLING PLAINS BY LATE EVENING...AS THE SHORTWAVE
TROUGH PROGRESSES EAST...ALONG WITH COLD POOL ALOFT.  SHOULD SEE
SKIES BECOME MOSTLY CLEAR THEREAFTER.  DROPPED TEMPS A LITTLE DUE TO
THE GROUND STILL BEING WET IN SOME AREAS FROM YESTERDAY...THE
POSSIBILITY OF MORE MOIST GROUND FROM RAIN THIS EVENING...CLEARING
SKIES...AND THE INFLUX OF SLIGHTLY DRIER AIR OVERNIGHT.

.LONG TERM...
AN UPPER LEVEL SHORTWAVE WILL MOVE NORTHEAST OF THE CWA BY EARLY
MONDAY WITH NORTHWEST FLOW SETTING UP OVER THE REGION AS A RIDGE
BUILDS OVER THE WESTERN CONUS. A COOL AIRMASS WILL KEEP TEMPERATURES
SLIGHTLY BELOW NORMAL MONDAY...BUT THE AIRMASS WILL MOVE EAST OF THE
REGION BY TUESDAY WITH WARMER TEMPERATURES THEREAFTER.

THE NEXT UPPER LEVEL DISTURBANCE WILL BEGIN TO MOVE ONTO THE CA
COAST TUESDAY AND WILL AFFECT THE AREA DURING THE DAY WEDNESDAY.
HAVE INCLUDED POPS MAINLY OVER THE EASTERN HALF OF THE CWA WHERE THE
MOISTURE WILL BE MORE PREVALENT.  TEMPERATURES WILL BE COOLER ON
WEDNESDAY DUE TO CLOUDY SKIES AND A COLD FRONT MOVING THROUGH THE
AREA.  THE SYSTEM WILL MOVE EAST OF THE REGION BY THURSDAY WITH
CLEARING SKIES AND WARMER TEMPERATURES FOR THE LAST PART OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              35  61  39  67 /  20   0   0   0
CARLSBAD NM                33  65  35  70 /  20   0   0   0
DRYDEN TX                  41  67  43  68 /   0   0   0   0
FORT STOCKTON TX           41  67  42  71 /  10   0   0   0
GUADALUPE PASS TX          33  60  40  65 /  20   0   0   0
HOBBS NM                   34  64  37  70 /  30   0   0   0
MARFA TX                   28  60  30  65 /  10   0   0   0
MIDLAND INTL AIRPORT TX    34  62  37  68 /  20   0   0   0
ODESSA TX                  34  62  38  69 /  20   0   0   0
WINK TX                    36  66  38  72 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/54
Hazardous weather outlook, Feb 27, 1:39 PM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
139 PM CST SUN FEB 27 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281754-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
139 PM CST SUN FEB 27 2005 (1239 PM MST SUN FEB 27 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM THE SOUTHEAST
NEW MEXICO PLAINS AND GUUADALUPE MOUNTAINS...EASTWARD ACROSS
PORTIONS OF THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE
THIS AFTERNOON AND THIS EVENING.  A FEW OF THESE STORMS COULD BECOME
STRONG ENOUGH TO PRODUCE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.SRH.NOAA.GOV/MAF

In the hours before

Special weather statement, Feb 27, 5:57 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM CST SUN FEB 27 2005

TXZ047-280045-
BORDEN TX-
557 PM CST SUN FEB 27 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BORDEN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTHWESTERN BORDEN
COUNTY AT 557 PM CST...MOVING SOUTHEAST AT 20 MPH.

PEOPLE IN MESQUITE AND MOTORISTS ALONG FARM TO MARKET ROAD 1054
SHOULD REMAIN ALERT FOR PEA SIZED HAIL...WIND GUSTS TO 40 MPH AND
BRIEF HEAVY RAINFALL.

The radar

The Lubbock radar (KLBB), 105 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Borden

When
February 27, 6:20 PM CST
Where
Borden County, Gail
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -101.433

Hail, Howard

When
February 27, 7:25 PM CST
Where
Howard County, 13 mi NE of Big Spring
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.383, -101.317

Golfball size hail was reported at the intersection of Farm to Market Road 820 and Texas Highway 350 in northeastern Howard County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437829, 5437830.